Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



More on solving systems of power equations

Author: Yingquan Wu
Journal: Math. Comp. 79 (2010), 2317-2332
MSC (2010): Primary 12Y05; Secondary 65H10
Published electronically: April 20, 2010
MathSciNet review: 2684366
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that a system of power equations can be reduced to a single-variable polynomial equation by exploiting the so-called Newton's identities. In this work, we investigate four new types of power equation systems. In the first two types we allow the powers to be a mix of positive and negative terms, whereas in the literature the system of power equations involves only positive powers. The first type involves only positive signs of powers, whereas the second type expands to involve both positive and negative signs. We present algebraic methods to solve the system and furthermore fully characterize the number of nontrivial solutions. The other two types are defined over finite fields and otherwise are the same as the conventional system of power equations. The methodology for solving the third type can be viewed as a generalization of the Berlekamp algorithm. The solution space of the last system is fully characterized despite the fact that the number of equations is two less than the number of unknowns.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 12Y05, 65H10

Retrieve articles in all journals with MSC (2010): 12Y05, 65H10

Additional Information

Yingquan Wu
Affiliation: Link_{A}_{M}edia Devices Corporation, 2550 Walsh Avenue, Suite 200, Santa Clara, California 95051

Keywords: Power polynomial, composite power polynomial, Newton's identities, system of polynomial equations, generalized Berlekamp algorithm
Received by editor(s): September 30, 2008
Received by editor(s) in revised form: July 24, 2009
Published electronically: April 20, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society